Alert archive / Mississippi / Wind Advisories in 2023

Wind Advisory 10, NWS Memphis, TN

March 24, 20234 states

NWS Memphis, TN issued this wind advisory at Mar 24, 2023, 6:55 AM CDT for 4 states. It took effect at Mar 24, 2023, 1:00 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2023, 6:55 AM CDT (11:55 UTC)
In effect from
Mar 24, 2023, 1:00 PM CDT
Expired
Mar 25, 2023, 3:00 AM CDT
In force
14 hr
Issued by
NWS Memphis, TN
All 55 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Dunklin County, MO, Pemiscot County, MO, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 45 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

751 
WWUS74 KMEG 241155
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
655 AM CDT Fri Mar 24 2023

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-242000-
/O.NEW.KMEG.WI.Y.0010.230324T1800Z-230325T0800Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-
Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-
Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-
Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion-
Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-
Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette-
Hardeman-McNairy-Hardin-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, 
Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, 
Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, 
Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, 
Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City, 
Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, 
Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, 
Henderson, Lexington, Parsons, Decaturville, Bartlett, 
Germantown, Collierville, Memphis, Millington, Somerville, 
Oakland, Bolivar, Selmer, and Savannah
655 AM CDT Fri Mar 24 2023

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM CDT
SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to over 45 mph 
  expected.

* WHERE...East Arkansas, North Mississippi, Southeast Missouri 
  and West Tennessee.

* WHEN...From 1 PM this afternoon to 3 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Driving on east west oriented roadways
  could become difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
758 
WWUS74 KMEG 241544
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
1044 AM CDT Fri Mar 24 2023

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-250000-
/O.CON.KMEG.WI.Y.0010.230324T1800Z-230325T0800Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-
Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-
Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-
Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion-
Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-
Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette-
Hardeman-McNairy-Hardin-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, 
Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, 
Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, 
Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, 
Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City, 
Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, 
Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, 
Henderson, Lexington, Parsons, Decaturville, Bartlett, 
Germantown, Collierville, Memphis, Millington, Somerville, 
Oakland, Bolivar, Selmer, and Savannah
1044 AM CDT Fri Mar 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT SATURDAY...

* WHAT...South winds 20 to 30 mph with gusts up to over 45 mph 
  expected.

* WHERE...East Arkansas, North Mississippi, Southeast Missouri 
  and West Tennessee.

* WHEN...From 1 PM this afternoon to 3 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Driving on east west oriented roadways 
  could become difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
931 
WWUS74 KMEG 242147
NPWMEG

URGENT - WEATHER MESSAGE
National Weather Service Memphis TN
447 PM CDT Fri Mar 24 2023

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-250800-
/O.CON.KMEG.WI.Y.0010.000000T0000Z-230325T0800Z/
Clay-Greene-Craighead-Poinsett-Mississippi-Cross-Crittenden-
St. Francis-Lee AR-Phillips-Dunklin-Pemiscot-DeSoto-Marshall-
Benton MS-Tippah-Alcorn-Tishomingo-Tunica-Tate-Prentiss-Coahoma-
Quitman-Panola-Lafayette-Union-Pontotoc-Lee MS-Itawamba-
Tallahatchie-Yalobusha-Calhoun-Chickasaw-Monroe-Lake-Obion-
Weakley-Henry-Dyer-Gibson-Carroll-Benton TN-Lauderdale-Tipton-
Haywood-Crockett-Madison-Chester-Henderson-Decatur-Shelby-Fayette-
Hardeman-McNairy-Hardin-
Including the cities of Piggott, Corning, Paragould, Jonesboro, 
Harrisburg, Blytheville, Wynne, West Memphis, Forrest City, 
Marianna, Helena, West Helena, Kennett, Caruthersville, 
Southaven, Olive Branch, Holly Springs, Ashland, Ripley MS, 
Corinth, Iuka, Tunica, Senatobia, Booneville, Clarksdale, Marks, 
Batesville, Oxford, New Albany, Pontotoc, Tupelo, Fulton, 
Charleston, Water Valley, Coffeeville, Bruce, Calhoun City, 
Houston, Okolona, Amory, Aberdeen, Tiptonville, Union City, 
Martin, Dresden, Paris, Dyersburg, Humboldt, Milan, Huntingdon, 
Camden, Ripley TN, Covington, Brownsville, Alamo, Jackson, 
Henderson, Lexington, Parsons, Decaturville, Bartlett, 
Germantown, Collierville, Memphis, Millington, Somerville, 
Oakland, Bolivar, Selmer, and Savannah
447 PM CDT Fri Mar 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of East Arkansas, North Mississippi, 
  Southeast Missouri and West Tennessee.

* WHEN...Until 3 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind advisory went out at Mar 24, 6:22 AM CDT, 33 minutes earlier.

Area forecast discussion, Mar 24, 6:22 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
622 AM CDT Fri Mar 24 2023

...New AVIATION...

.SYNOPSIS...
Issued at 235 AM CDT Fri Mar 24 2023

A powerful storm system is expected to impact the Midsouth today
resulting in flooding rain and severe thunderstorms capable of
producing damaging wind, hail and tornadoes. Prepare now for
severe weather and stay weather aware today and tonight.
Otherwise, conditions across the Midsouth will remain mild through
the middle of next week featuring high temperatures in the 60s and
70s and lows mostly in the 40s and 50s.

&&

.DISCUSSION...(Today through Thursday) Issued at 235 AM CDT Fri
Mar 24 2023

Conditions are prime today across the Midsouth for severe
thunderstorms capable of producing strong tornadoes, damaging
wind and hail. The highest threat of severe thunderstorms is
across northwest Mississippi into far southwest Tennessee.
Flooding is also of concern especially in northwest Tennessee, the
Missouri Bootheel and in northeast Arkansas.

A deep trough is in place across the western half of the US
centered along the lee side of the Rockies with a ridge oriented
from Lake Michigan across central Kentucky into south Georgia.
This pattern will shift east today and an embedded shortwave
trough will become negatively tilted as it shifts out of Oklahoma
and east Texas into Arkansas and north Louisiana. A strong 125kt
upper level jet sill shift over the Midsouth today and a 45kt LLJ
will strengthen to 55-65kt along the mid Mississippi River valley
this evening. A deepening surface low will also track along a
stalled frontal boundary from north Arkansas into southeast
Missouri this evening as a cold front approaches from the west.
This setup will place the Midsouth the warm sector of a strong
storm system featuring dew points in the middle 60s and south
winds between 20 and 25 mph. Thermodynamic parameters in northwest
Mississippi and east Central Arkansas may reach 1,100 J/KG with
LI's between -5 and -6C. 0-3km shear is expected to be around
250m/s2 ahead of the front and increase to over 425m/s2 along just
ahead and along the cold front. 0-3km EHI and Supercell Composite
parameters near 3.0 and 7 respectively will be maximized a bit
farther south in southeast AR and northwest MS ahead of the front.
Strong to intense(EF3+) tornadoes are possible in this
environment. After sunset, storms will likely congeal into a QCLS
along the cold front and accelerate quickly across the Midsouth
and into Middle TN/Alabama by midnight. Tornadoes will remain
possible along the line, but the greater threat will likely become
damaging wind as the LLJ lowers to to near the surface.

The Storm Prediction has issued a Moderate risk for severe
thunderstorms for most of north Mississippi, east central Arkansas
and far southwest TN in their day 1 outlook with an Enhanced risk
across the remainder of the Midsouth.

The Weather Prediction Center has issued a Moderate risk for
excessive rainfall in their day 1 outlook, across much of west
Tennessee, east Arkansas and the Missouri Bootheel with a Slight
to Marginal risk across North Mississippi. Training thunderstorms
along the stalled frontal boundary may result in excess of three
inches of rainfall, highest in northwest Tennessee, northeast
Arkansas and in the Missouri Bootheel. A flood watch has been
issued for much of this area and may need to be expanded later
today.

Saturday should be dry and mild as a weak transient ridge shifts
across the middle Mississippi River Valley. Expect mostly clear
skies and high temperatures in the middle 60s to middle 70s.

The subtropical jet becomes active Sunday resulting in a storm
track along, or just north of the Gulf Coast. Most of the Midsouth
should remain dry, but a few showers may impact north Mississippi.

Guidance is in poor agreement for most of next week, but there is
no indication of any drastic temperature swings or additional organized
severe weather at this time. Expect highs mainly in the 60s with
lows in the 40s.

30/Sirmon

&&

.AVIATION...
(12Z TAFS)
Issued at 601 AM CDT Fri Mar 24 2023

VFR conditions will start out this morning across the entire Mid-
South. Ceilings will start to lower to MVFR levels across northern
sections of the region in the next hour or so as showers and
thunderstorms track through. As a cold front moves into the region
this afternoon and tonight, thunderstorms will become more widespread
with IFR ceilings expected with the stronger thunderstorms. The
cold front should exit the region overnight with VFR conditions
returning. Winds will be mainly from the south at 10 to 15 knots
with higher gusts this morning increasing to 20 to 25 knots with
higher gusts this evening. Behind the cold front, winds will shift
to the southwest and diminish some to 10 to 15 knots overnight.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday morning for ARZ009-018-026>028-035.

MO...Flood Watch through Saturday morning for MOZ113-115.

MS...None.
TN...Flood Watch through Saturday morning for TNZ001>003-019.

&&

PUBLIC FORECAST...JDS
AVIATION...ARS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:23 AM CDTRiver Flood WarningMEGDyer24 hr
Mar 24, 9:27 AM CDTRiver Flood WarningMEGObion, Weakley24 hr
Mar 24, 9:31 AM CDTRiver Flood WarningMEGDyer, Gibson, Obion24 hr
Mar 24, 12:08 PM CDTRiver Flood WarningMEGMadison21 hr
Mar 24, 2:12 PM CDTRiver Flood AdvisoryMEGDyer, Lake, Lauderdale12 days
Mar 24, 12:00 PM CDTRiver Flood WarningMEGCraighead58 hr
Mar 24, 5:43 PM CDTSevere Thunderstorm WarningMEGCraighead, Cross, Greene, Poinsett47 min
Mar 24, 6:29 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett46 min
Mar 24, 6:32 PM CDTSevere Thunderstorm WarningMEGLee, Phillips, St. Francis43 min

Nearby

Wind Advisories in Mississippi, 2023Wind Advisories in Tennessee, 2023Wind Advisories in Arkansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.